Delirium is prevalent among critically ill children, yet associated outcomes and modifiable risk factors are not well defined. The objective of this study was to determine associations between pediatric delirium and modifiable risk factors such as benzodiazepine exposure and short-term outcomes.
Secondary analysis of collected data from the prospective validation study of the Preschool Confusion Assessment Method for the ICU.
Critically ill patients 6 months to 5 years old.
Measurements and Main Results:
Daily delirium assessments were completed using the Preschool Confusion Assessment Method for the ICU. Associations between baseline and in-hospital risk factors were analyzed for likelihood of ICU discharge using Cox proportional hazards regression and delirium duration using negative binomial regression. Multinomial logistic regression was used to determine associations between daily risk factors and delirium presence the following day. Our 300-patient cohort had a median (interquartile range) age of 20 months (11–37 mo), and 44% had delirium for at least 1 day (1–2 d). Delirium was significantly associated with a decreased likelihood of ICU discharge in preschool-aged children (age-specific hazard ratios at 60, 36, and 12 mo old were 0.17 [95% CI, 0.05–0.61], 0.50 [0.32–0.80], and 0.98 [0.68–1.41], respectively). Greater benzodiazepine exposure (75–25th percentile) was significantly associated with a lower likelihood of ICU discharge (hazard ratio, 0.65 [0.42–1.00]; p = 0.01), longer delirium duration (incidence rate ratio, 2.47 [1.36–4.49]; p = 0.005), and increased risk for delirium the following day (odds ratio, 2.83 [1.27–6.59]; p = 0.02).
Delirium is associated with a lower likelihood of ICU discharge in preschool-aged children. Benzodiazepine exposure is associated with the development and longer duration of delirium, and lower likelihood of ICU discharge. These findings advocate for future studies targeting modifiable risk factors, such as reduction in benzodiazepine exposure, to mitigate iatrogenic harm in pediatric patients.